Alert archive / Nebraska / Red Flag Warnings in 2023

Red Flag Warning 9, NWS North Platte, NE

April 29, 2023Frontier County, Lincoln County, Nebraska

NWS North Platte, NE issued this red flag warning at Apr 29, 2023, 2:53 AM CDT for Frontier County, Lincoln County, Nebraska. It took effect at Apr 29, 2023, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2023, 2:53 AM CDT (07:53 UTC)
In effect from
Apr 29, 2023, 12:00 PM CDT
Expired
Apr 29, 2023, 8:00 PM CDT
In force
8 hr
Issued by
NWS North Platte, NE

Counties Frontier County, NE, Lincoln County, NE

The radar

The North Platte radar (KLNX), 130 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.9 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1759 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WWUS83 KLBF 290753
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
253 AM CDT Sat Apr 29 2023

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING FOR
FIRE ZONE 219...

NEZ219-291600-
/O.UPG.KLBF.FW.A.0004.230429T1700Z-230430T0100Z/
/O.NEW.KLBF.FW.W.0009.230429T1700Z-230430T0100Z/
Loess Plains-
253 AM CDT Sat Apr 29 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR LOW RELATIVE HUMIDITY VALUES AND STRONG WINDS...

The National Weather Service in North Platte has issued a Red
Flag Warning, which is in effect from noon today to 8 PM CDT this
evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zone 219.

* TIMING...Noon until 8 PM CDT Saturday.

* WIND...North with gusts to 45mph.

* HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly 
  and be very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
192 
WWUS83 KLBF 291918
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
218 PM CDT Sat Apr 29 2023

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING
FOR FIRE ZONE 219...CRITICAL FIRE WEATHER CONDITIONS EXPECTED
SUNDAY AFTERNOON INTO EARLY EVENING FOR FIRE ZONE 219...

NEZ219-300330-
/O.NEW.KLBF.FW.W.0010.230430T1800Z-230501T0100Z/
/O.CON.KLBF.FW.W.0009.000000T0000Z-230430T0100Z/
Loess Plains-
218 PM CDT Sat Apr 29 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR LOW RELATIVE HUMIDITY VALUES AND STRONG WINDS...

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT SUNDAY FOR LOW
RELATIVE HUMIDITY VALUES AND STRONG WINDS...

The National Weather Service in North Platte has issued a Red
Flag Warning for low relative humidity values and strong winds, 
which is in effect from 1 PM to 8 PM CDT Sunday.

* AFFECTED AREA...Fire Weather Zone 219 Loess Plains.

* TIMING...Noon until 8 PM CDT Saturday and from 1 PM CDT through
  8 PM CDT Sunday.

* WINDS...North 20 to 30 mph with gusts up to 45 mph Saturday and
  north at 15 to 25 mph with gusts to 30 mph Sunday.

* RELATIVE HUMIDITY...As low as 14 percent Saturday and as low as
  14 percent Sunday.

* TEMPERATURES...In the lower 70s Saturday and mid 60s on Sunday.

* IMPACTS...Any fires that develop will likely spread rapidly 
  and be very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...*

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
291 
WWUS83 KLBF 300055
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
755 PM CDT Sat Apr 29 2023

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED SUNDAY AFTERNOON 
INTO EARLY EVENING FOR FIRE ZONE 219...

NEZ219-301100-
/O.EXP.KLBF.FW.W.0009.000000T0000Z-230430T0100Z/
/O.CON.KLBF.FW.W.0010.230430T1800Z-230501T0100Z/
Loess Plains-
755 PM CDT Sat Apr 29 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM CDT
SUNDAY FOR LOW RELATIVE HUMIDITY VALUES AND STRONG WINDS...
...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR LOW
RELATIVE HUMIDITY VALUES AND STRONG WINDS...

* AFFECTED AREA...Fire Weather Zone 219 Loess Plains.

* TIMING...1 PM CDT through 8 PM CDT Sunday.

* WINDS...North 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* TEMPERATURES...In the middle 60s.

* IMPACTS...Any fires that develop will likely spread rapidly 
  and be very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Apr 29, 12:42 AM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 29, 12:42 AM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1242 AM CDT Sat Apr 29 2023

.SYNOPSIS...
Issued at 230 PM CDT Fri Apr 28 2023

Key Messages:

- Windy with critical to near critical fire weather conditions
  through the weekend.

- Fire weather concerns continue into next week.

- Becoming much warmer with temperatures well above normal by
  Wednesday.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 230 PM CDT Fri Apr 28 2023

Low level moisture and instability under the cold pool aloft is
blooming cumulus and stratocumulus across central and western Nebraska
with a few isolated sprinkles mainly west of Highway 83. Expect this
will be the case through late this afternoon until loss of diurnal
heating allows for diminishing clouds/sprinkles by early this evening.
However there will be a good amount of mid/high clouds streaming in
from the northwest tonight as energy rotates around a developing closed
upper low over the Great Lakes and pushes another cold front in our
direction. Since low level moisture remains scarce, expect the frontal
passage Saturday morning to be dry, but fropa will not be uneventful as
another round of strong gusty winds will develop behind the front with
gusts of 40 to 50mph possible especially east of Highway 83. Winds then
diminish Saturday evening with just some lingering high clouds through
Saturday night.

Temperatures will generally be at or below seasonal normals through the
start of the weekend with lows in the 30s and highs Saturday in the 60s.

.LONG TERM...(Sunday through Friday)
Issued at 230 PM CDT Fri Apr 28 2023

The expansing upper low over the Great Lakes will bring one last surge
of cool, dry air and blustery winds to Nebraska on Sunday. Thereafter,
ensemble guidance continues to be in good agreement with developing a
large upper ridge over the western US through the middle of next week.
The ridge location will be favorable for some downslope flow and help
bring continued dry weather and a steady warming trend to the area.
EFI/SoT guidance is showing a fairly pronounced signal for temperatures
well above normal by Wednesday with upper level temperatures
approaching 90th percentile values. The net result will be high
temperatures rising from the 50s and 60s on Sunday to the 80s by
Wednesday, possibly even approaching 90 degrees for some locations.

Forecast confidence wanes later next week as ensemble guidance differs
in potential for breakdown of the western ridge and associated
precipitation potential.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1241 AM CDT Sat Apr 29 2023

The main aviation concern heading into the next day will be strong
winds expected through this afternoon and early evening. Quiet
conditions continue over the next few hours with winds increasing
after sunrise. Northwest gusts up to 40 knots could be experienced
across much of the region with the strongest gusts expected in the
afternoon. Winds being to slowly diminish by the evening, but could
remain strong (up to 25 knots) through the late evening across
northern Nebraska, impacting KVTN. Otherwise, no precipitation is
expected through Saturday.

&&

.FIRE WEATHER...
Issued at 230 PM CDT Fri Apr 28 2023

Rainfall yesterday and last evening was most widespread north of
Interstate 80 and east of Highway 83 where some locations
received upwards of half an inch of rainfall. Unfortunately
further to the southwest rainfall was quite spotty with amounts of
only a few hundreths of an inch.

Conditions tomorrow will remain dry with winds picking up during
the afternoon and gusting 40 to 50mph. After looking at where
rain fell yesterday, NDVI satellite imagery to assess vegetative
green-up, and where winds and low humidity coincide, have issued a
Fire Weather Watch for fire zone 219 tomorrow afternoon into the
evening where confidence is highest. Will reassess with later
guidance to see if any expansion to the west of north is needed.

For Sunday and Monday, no precipitation is expected and humidity
will be dropping to near critical levels. Winds will be gusting 30
to 40mph Sunday and 20 to 30mph Monday, mainly east of Highway 83.
Dry conditions will continue Tuesday and Wednesday but winds will
become much lighter. As confidence in parameters and the state of
fuels increases, additional fire weather headlines may be
required.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from noon CDT today through this evening for
NEZ219.

&&

SYNOPSIS...MBS
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Kulik
FIRE WEATHER...MBS
Hazardous weather outlook, Apr 28, 2:33 PM CDT, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
233 PM CDT Fri Apr 28 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-291945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
233 PM CDT Fri Apr 28 2023 /133 PM MDT Fri Apr 28 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong northerly winds continue again on Saturday afternoon, with
wind gusts of up to 45 miles per hour possible.

A Fire Weather Watch is in effect Saturday afternoon into the
evening due to strong winds and low afternoon humidity for portions
of south central Nebraska.

Near-critical fire weather conditions are possible for portions of
southwest and north central Nebraska on Sunday due to strong north-
northwest winds and low afternoon humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 2:18 PM CDTRed Flag WarningLBFFrontier, Lincoln30 hr

Nearby

Red Flag Warnings in Nebraska, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.